Exhaustion!

Hi

I have recently been feeling more tired than usual. To the point where I have days where i just lie on the sofa having no energy to do anything, but sleep.

I am on 22.5 methotrexate which is controlling my RA fairly well and I take 6 mg steroid daily.

I manage my pain well and exercise as much as I can. (walking and swimming)

My blood counts are within normal range and I have B12 injections 12 weekly.

I feel guilty that I just lie around maybe one day a week, but really find it tough to do anything much. I retired from my job in May and have moved to Devon, which is lovely as I am nearer family and friends. I thought I would have more energy once I stopped work, but I seem to have less! I have never been a lazy person and this has been worrying me.

Does anyone else suffer with this?

Adelaide

14 Replies

oldestnewest
  • Unfortunately A its one of my biggest problems with my illness. I know u hear yes you can get tired or fatigued, oh my word, I didn't know the meaning of tired till I got RA!! Are u sure you are not running around so much that when u have a day off you just crash? I am the worls worst at pacing myself. I went out and did too much yesterday and have paid for it all day!

    However you can also get anaemic with RA so get a blood check maybe. Hugs xx

  • Yes - I am exhausted just now all the time - cannot pull myself out of it at all. I'm off my MTX just now and I think the two things (RA and fatigue) must be closely connected for me too although I always assumed that fatigue and depression were due to pain and immobility and I'm not currently suffering from much of either. I think (and may have this wrong) that for some people active disease causes fatigue and even depression independently of pain. Shame you aren't enjoying the proximity of friends now you're retired. It could be down to the MTX if it's a weekly tiredness rather than constant - that's a fairly high dose and many people tend to flag for one day a week with RA and MTX but hopefully it's worth it to be able to get about and exercise. I think the best thing is to go with the flow. Perhaps when you've settled down in your new home more things will even out and you'll get some energy back. Tilda x

  • Fatigue and brain fog are my worst symptoms with this disease. They used to be linked with flares of pain, but the flares are controlled by the drugs and the fatigue isn't. I'm not depressed, as long as I don't have to do more than I can manage (ie when I was working I was depressed because I was failing at my job because of the disease, but I wasn't failing at my job because I was depressed, as so many people tried to tell me). But when I need to stop, I need to stop. Two nights running I have been in bed by 8.30pm because if I don't I'll fall into an unwakeable sleep on the sofa - the three nights before that I slept on the sofa for that very reason.

    If you look at all the research about the impact of this disease on people's lives, fatigue is one of the biggest factors. But doctors are coming to it late, I think because it has long been the belief that fatigue is linked with pain and inflammation. They have got better at controlling those, but are only now discovering that there is a whole cohort of us who are still exhausted on a daily basis.

    Think of it as a flare - I call these spells flare-downs - and treat it with the same consideration you would a flare of pain, and hopefully it will pass in the same way. Take each day as it comes, and don't beat yourself up.

    Good luck,

    Dotty xx

  • Thanks Dotty

    I was the same at work...the pain and tiredness made it such a struggle!

    I am so glad to have retired. Also I didn't realise that the drugs didn't help the fatigue, so I feel less worried now...Thank you I will take your advice.

    Adelaide x

  • Am I right in thinking you were a teacher as well, Adelaide? I seem to remember a conversation before where we talked about it. But I could be misremembering.

  • Hi Dottie

    I was a HLTA working as assistant to the SENCo.

    Mainly working with Year 7 and family support.

    And caseworker for some very troubled young people!

    I miss the kids but not the stress!

    Adelaide x

  • I have been like this for the past 10 months. Yes I work full time and my ta is under control. One Dr says it's the meds as I'm not anemic. Going back to Dr to see if they have any other ideas. It's not fun being so tired all the time especially when you have to explain why you can't go out etc.

  • I am exhausted constantly, was beginning to think there was something seriously wrong with me (apart from the obvious) and the brain fog gets me down, sometimes i cannot string a coherent sentence together which is so frustrating, i just forget words mid sentence and then feel stupid!!

    Im trying so hard not to nod off while i write this, but might just settle down for a little 10 min power nap. :)

    Tina. x

  • I know just what you mean about thinking there was something wrong - I thought I had dementia because my mind just wouldn't work properly. I was really scared.

    Dotty x

  • i have bouts of real bad exhaustion. i used to be so energetic and it really gets me down at times. yeah i know what you mean about the brain fog and problems stringing words together. i sometimes think people think im drunk as i feel like im slurring lol :-/

  • Having a high level of RA inflammation is tiring enough also them when MTX can tire you - I found this when I was upped to max dose weekly, but for me the most tiring thing is the Fentanyl transdermal patches. I could sleep on a clothes line. As I have said before, my GP told me I had "unprovoked exhaustion" which meant I could (and did/do) get tired doing nothing.

  • Thanks for your comments..they have helped me a lot. I hate moaning to my family, they are so good to me, but it is lovely to have some online support!

    XXXX

  • Unfortunately I am like this 7 days a week.Can hardly manage to do anything.I find this harder to cope with than the pain.The least little thing tires me out.I feel like I have taken root on the sofa.xx

  • hi adelaide,yes i,m much the same and must say that i have become a lot worse since my injections of etenasrcept were stopped.i reported a severe burning sensation in my eyes after each jab and was taken off them but not given anything else.I just have methotrexate now and have noticed a distinct drop in my energy level. I too sleep more than i like to, but then i thought this was just part of the course, sad isnt it

You may also like...